Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 83, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 2014, 2:49 PM CDT for Andrews County, Dawson County, Gaines County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2014, 2:49 PM CDT (19:49 UTC)
- Expired
- May 26, 2014, 3:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Andrews County, TX, Dawson County, TX, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 80 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 998 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
859
WUUS54 KMAF 261949
SVRMAF
TXC003-115-165-262045-
/O.NEW.KMAF.SV.W.0083.140526T1949Z-140526T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
249 PM CDT MON MAY 26 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN DAWSON COUNTY IN WEST TEXAS...
SOUTHEASTERN GAINES COUNTY IN WEST TEXAS...
NORTHEASTERN ANDREWS COUNTY IN WEST TEXAS...
* UNTIL 345 PM CDT
* AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
SOUTHEAST OF FAIRVIEW...OR 15 MILES SOUTHEAST OF SEMINOLE...MOVING
EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
SAND...
UNION...
UNION IN DAWSON COUNTY...
FRIENDSHIP...
LAMESA...
TENMILE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3259 10189 3253 10220 3237 10261 3264 10276
3297 10209 3296 10205
TIME...MOT...LOC 1949Z 257DEG 25KT 3260 10244
$$
HLUCHAN1 follow-up statement
761
WWUS54 KMAF 262008
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT MON MAY 26 2014
TXC003-115-165-262045-
/O.CON.KMAF.SV.W.0083.000000T0000Z-140526T2045Z/
DAWSON-GAINES-ANDREWS-
308 PM CDT MON MAY 26 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN ANDREWS...SOUTHEASTERN GAINES AND WESTERN DAWSON
COUNTIES...
AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES SOUTH OF MCKENZIE LAKE...OR ABOUT 21 MILES SOUTHWEST
OF LAMESA...MOVING EAST AT 30 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...SAND...
UNION...UNION IN DAWSON COUNTY...FRIENDSHIP...TENMILE AND LAMESA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR SOUTHWESTERN TEXAS.
&&
LAT...LON 3259 10189 3253 10220 3241 10252 3267 10264
3297 10209 3296 10205
TIME...MOT...LOC 2008Z 262DEG 25KT 3261 10228
$$
HLUCHANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:36 PM CDT, 13 minutes earlier.
Area forecast discussion, May 26, 2:36 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT Mon May 26 2014
.DISCUSSION...
Looking for one final round of convection today before the upper
level low over New Mexico finally moves east of the area. Current
SPC mesoanalysis shows a Theta-E ridge matching a line of
developing cumulus from the Glass Mountains, north to the NM/TX
state line. SB CAPEs are greater than 2KJ/Kg but MLCAPEs are
closer to 1KJ/Kg which is more likely the case right now given the
ragged appearance of the cu field and relatively modest surface
temperatures. All models show the cap has eroded thus the sudden
increase in low clouds, but this could inhibit additional heating
and limit CAPEs below their maximum potential. An upper trough
rotating around the upper low will arrive around 0Z which is when
the threat for severe weather will be greatest.
Regardless of whether storms become severe, there will be
precipitation and the highest PoPs will be across the Permian
Basin and lower Trans Pecos this evening. PoPs will shift east
after midnight with rain chances ending tomorrow as the upper low
moves east. The upper will not make much progress and will become
stationary over east Texas and remain through the remainder of the
week. This will keep a ridge over New Mexico and the resulting
northerly flow will prevent much warming with high temps holding
to near normal levels.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 60 89 63 89 / 40 0 0 0
BIG SPRING TX 63 88 64 87 / 50 10 0 0
CARLSBAD NM 59 91 65 92 / 20 0 0 0
DRYDEN TX 68 94 70 93 / 30 10 0 0
FORT STOCKTON TX 64 93 66 91 / 30 0 0 0
GUADALUPE PASS TX 59 86 63 86 / 20 0 0 0
HOBBS NM 57 87 62 88 / 30 0 0 0
MARFA TX 55 89 59 87 / 20 0 0 0
MIDLAND INTL AIRPORT TX 63 90 64 89 / 40 0 0 0
ODESSA TX 63 90 65 89 / 40 0 0 0
WINK TX 61 94 65 93 / 30 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH until Midnight MDT tonight FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...FLASH FLOOD WATCH until 1 AM CDT Tuesday FOR THE FOLLOWING
ZONES... Andrews...Borden...Crane...Dawson...Ector...
Gaines...Glasscock...Howard...Loving...Martin...Midland...
Mitchell...Pecos...Reagan...Scurry...Terrell...Upton...
Ward...Winkler.
&&
29/10Hazardous weather outlook, May 26, 2:48 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 248 PM CDT MON MAY 26 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-272000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 248 PM CDT MON MAY 26 2014 /148 PM MDT MON MAY 26 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY AGAIN TODAY AND TONIGHT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. BEST CHANCES WILL BE OVER THE PERMIAN BASIN...DECREASING SOUTHWEST TOWARDS THE PRESIDIO VALLEY. ANY STORMS THAT DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING... HAIL...GUSTY WINDS...AND VERY HEAVY RAINFALL. SOME STORMS COULD BECOME SEVERE... WITH HAIL TO THE SIZE OF GOLF BALLS OR LARGER...AND DAMAGING WINDS TO AROUND 65 MPH. HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED WITH THE STRONGER STORMS...RESULTING IN LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT ALONG AND NORTH OF THE PECOS...INCLUDING ALL EDDY COUNTY...THROUGH 1 AM CDT TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY OVER SCURRY... MITCHELL...AND REAGAN COUNTIES. A FEW STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 26, 9:49 AM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
949 AM CDT MON MAY 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TORNADO 25 ENE MARATHON 30.35N 102.85W
05/25/2014 PECOS TX TRAINED SPOTTER
SPOTTER REPORTED A COUPLE GROUND CIRCULATIONS ASSOCIATED
WITH A LANDSPOUT.
&&
ANDREW.ARNOLDSpecial weather statement, May 26, 2:23 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT MON MAY 26 2014
NMZ034-TXZ045-046-050-051-060>062-262015-
DAWSON-ECTOR-GAINES-MARTIN-MIDLAND-WINKLER-ANDREWS-
SOUTHERN LEA COUNTY-
223 PM CDT MON MAY 26 2014
...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING ANDREWS...GAINES...NORTHEASTERN WINKLER...NORTHERN ECTOR...
NORTHWESTERN MIDLAND...SOUTHEASTERN LEA...WESTERN DAWSON AND WESTERN
MARTIN COUNTIES UNTIL 315 PM CDT/215 PM MDT/...
SEVERAL THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WILL AFFECT
THIS AREA OVER THE NEXT HOUR. THE STORMS ARE MOVING EAST AT 35 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3202 10206 3203 10308 3293 10298 3296 10260
3296 10194
TIME...MOT...LOC 1923Z 265DEG 30KT 3257 10257
HLUCHANSpecial weather statement, May 26, 2:24 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 224 PM CDT MON MAY 26 2014 TXZ075-082-262015- PECOS-TERRELL- 224 PM CDT MON MAY 26 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES UNTIL 315 PM CDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER SOUTH CENTRAL PECOS COUNTY AT 225 PM CDT...MOVING EAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3075 10230 3022 10220 3025 10278 3069 10278 TIME...MOT...LOC 1925Z 261DEG 7KT 3046 10259 HLUCHAN
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:50 PM CDT | Special Weather Statement | MAF | Cochran | 25 min |
| May 26, 1:56 AM CDT | Severe Thunderstorm Warning | MAF | Brewster | 64 min |
| May 26, 2:42 AM CDT | Severe Thunderstorm Warning | MAF | Brewster, Terrell | 63 min |
| May 26, 2:23 PM CDT | Special Weather Statement | MAF | Andrews, Gaines | 52 min |
| May 26, 2:24 PM CDT | Special Weather Statement | MAF | Pecos | 51 min |
| May 26, 3:17 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 58 min |
| May 26, 3:22 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Martin | 53 min |
| May 26, 3:26 PM CDT | Tornado Warning | MAF | Andrews, Dawson, Martin | 34 min |
| May 26, 4:00 PM CDT | Tornado Warning | MAF | Howard, Martin | 45 min |
| May 26, 4:12 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Martin, Midland | 33 min |
| May 26, 4:13 PM CDT | Special Weather Statement | MAF | Terrell | 62 min |
| May 26, 4:14 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 46 min |
| May 26, 4:40 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 65 min |
| May 26, 4:44 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin | 61 min |
| May 26, 4:45 PM CDT | Tornado Warning | MAF | Howard | 45 min |
| May 26, 4:54 PM CDT | Tornado Warning | MAF | Glasscock, Howard, Martin, Midland | 36 min |
| May 26, 4:56 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell, Scurry | 49 min |
| May 26, 5:25 PM CDT | Tornado Warning | MAF | Glasscock, Martin, Midland | 35 min |
| May 26, 5:28 PM CDT | Tornado Warning | MAF | Howard, Mitchell | 47 min |
| May 26, 5:31 PM CDT | Special Weather Statement | MAF | Gaines | 29 min |
| May 26, 5:54 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell | 51 min |
| May 26, 5:59 PM CDT | Tornado Warning | MAF | Glasscock, Reagan | 31 min |
| May 26, 6:11 PM CDT | Areal Flood Advisory | MAF | Borden, Glasscock, Howard, Mitchell, Scurry | 2 hr |
| May 26, 6:28 PM CDT | Tornado Warning | MAF | Glasscock | 32 min |
| May 26, 6:41 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 64 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.